Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 4, 2015, 6:32 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2015, 6:32 PM CDT (23:32 UTC)
- Expired
- May 4, 2015, 8:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
340
WGUS53 KTOP 042332
FFWTOP
KSC027-041-143-050130-
/O.NEW.KTOP.FF.W.0002.150504T2332Z-150505T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. THE VERY
HEAVY RAINFALL CONTINUES TO MOVE OVER THE SAME AREAS REPEATEDLY...
WITH RAINFALL ESTIMATES AROUND 2 INCHES HAVING ALREADY FALLEN.
* LOCATIONS IMPACTED INCLUDE...
LONGFORD...
NILES...
ABILENE...
CHAPMAN...
MANCHESTER...
MOONLIGHT...
SOLOMON...
TALMAGE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
NEVER DRIVE INTO WATER COVERED ROADS.
&&
LAT...LON 3896 9769 3917 9737 3919 9696 3897 9697
3897 9695 3886 9738 3896 9738
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:34 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 4, 3:34 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT Mon May 4 2015 .SHORT TERM...(This Evening through Tuesday) Issued at 334 PM CDT MON MAY 4 2015 Subtle upper level waves continue to impact the forecast, with at least one feature centered over central Nebraska early this afternoon. Appears recent line of convection in MHK vicinity resulted from lift with this wave. Front remains rather stationary from near GCK to near FNB with pressure rises and falls flanking it per 19Z objective analysis though convergence along it rather weak. Dewpoints to around 60F and decent mid level lapse rates leading to little convective inhibition for surface-based storms with CAPE near 1500 J/kg on the warm side of the front. Short-range models again struggling with precip timing/location, though not terribly surprising in this complicated regime. Frontogenesis rather weak and not much obvious increasing mechanism leads to lower than normal confidence in widespread convection along the front. Could even see radar trends diminishing near it in the next few hours as the Nebraska wave slowly moves off. Bottom line to next few hours is a mid-range PoP forecast and will need to watch for development across much of the area along and N of I-70 with hail up to 1.5" and winds gusts near 60 mph the main concern in modest shear. Model soundings rather similar with CAPE toward "skinny" variety with mean flow vectors along the front for some training/heavy rain potential. For overnight trends, south flow taking hold well into the Northern Plains should help mix the front north tonight, though short-range models have also been similar with outflow sinking south into east central Kansas into the evening. Have spread small PoPs south in kind with decreasing trends after 06Z. Drier air in the mid levels remains to be anticipated for the central lesser concern for another day of elevated precip. There remains a small indication for isolated storms into east central Kansas where capping falls off in the afternoon and ahead of the next wave in the west. .LONG TERM...(Tuesday Night through Monday) Issued at 334 PM CDT MON MAY 4 2015 Models continue to show a wet pattern for Tuesday night through Sunday, and so there is little change from the previous forecast in that there are chances for showers and thunderstorms through the weekend. The better chances looks to be late Tuesday night and Wednesday morning. There is good agreement in a well defined shortwave lifting out across the central plains. This forcing combined with little inhibition to deep moist convection is expected to generate widespread precip. Initially Wednesday morning deep layer shear is on the weak side with modest instability. Therefore the main impact expected from these storms is localized heavy rain. If skies can clear out and insolation increase instability, the shear is progged to increase later in the day. However think if this is to occur, it is more likely to be along the dry line across southwestern KS. Precip chances persist Wednesday night through Saturday as southwest flow continues to bring vorticity maximum across the area. Timing these features is a bit tricky so it is hard to get to excited about raising POPs. Generally have kept chances for rain in the 40 to 60 percent range. Saturday night and Sunday may see the next better organized wave lift out with the closed low. There remains some differences in the model solutions with the track of the upper low and how much energy comes out from the southern plains or whether the bulk of vorticity remains to the west of the forecast area. With the models showing deep layer shear increasing with the wave, there is the potential for some organized severe storms. However this is still a ways out and confidence in the details, especially the timing of when storms are more likely, is low. Finally the closed low kicks out Sunday night with cooler and dryer air moving in for Monday. This should be the first opportunity to begin drying out. With little change in airmass, temps are expected to remain fairly persistent through the weekend with lows around 60 and highs in the mid 70s to near 80. The main question with temps is whether there will be a period of insolation that allows temps to break out or if cloud cover and precip keep temps cooler. Wednesday still looks like the cooler day of the week anticipating clouds and precip for much of the day. Temps trend cooler Sunday night and Monday as cold air advection increases from the northwest. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1231 PM CDT MON MAY 4 2015 Only minor changes to going forecast. Shifted VCTS concern one hour later but confidence in any time or location seeing TS is too low for inclusion. South winds increase late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, May 4, 3:49 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT MON MAY 4 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-052100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 349 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF A LINE FROM COUNCIL GROVE TO TOPEKA. THE STRONGER STORMS COULD PRODUCE HAIL BETWEEN 1 AND 1.5 INCHES WITH WIND GUSTS AROUND 60 MPH. THE THREAT FOR SEVERE WEATHER WILL LAST INTO THE EVENING...AND MAY EXPAND INTO EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND WIND OBSERVATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
In the hours before
Special weather statement, May 4, 5:31 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 531 PM CDT MON MAY 4 2015 KSZ023-024-042300- JACKSON-POTTAWATOMIE- 531 PM CDT MON MAY 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND WEST CENTRAL JACKSON COUNTIES... THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL POTTAWATOMIE AND WEST CENTRAL JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3954 9594 3925 9590 3922 9626 3937 9634 TIME...MOT...LOC 2231Z 253DEG 22KT 3930 9620
Local storm report, May 4, 5:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
539 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 2 NNW MANHATTAN 39.21N 96.59W
05/04/2015 M3.07 INCH RILEY KS MESONET
&&
WOLTERSLocal storm report, May 4, 5:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN MANHATTAN AIRPORT 39.16N 96.67W
05/04/2015 M2.63 INCH RILEY KS ASOS
&&
WOLTERSLocal storm report, May 4, 5:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 ENE NILES 38.98N 97.43W
05/04/2015 E1.00 INCH OTTAWA KS PUBLIC
NICKEL TO QUARTER SIZED HAIL. ACCUMULATED TO COVER GRASS.
&&
BYRNELocal storm report, May 4, 6:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/04/2015 RILEY KS BROADCAST MEDIA
RECEIVED REPORTS OF ROADS FLOODED UP TO THE THE WINDOWS
OF CARS.
0605 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/04/2015 RILEY KS EMERGENCY MNGR
WATER ENTERING BUSINESSES IN DOWNTOWN MANHATTAN.
&&
WOLTERSLocal storm report, May 4, 6:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/04/2015 RILEY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SOME FLOODING ON KANSAS STATE
UNIVERSITY CAMPUS.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 4, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 52 min |
| May 4, 3:54 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 21 min |
| May 4, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 27 min |
| May 4, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 12 min |
| May 4, 4:16 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 29 min |
| May 4, 4:45 PM CDT | Special Weather Statement | TOP | Clay | 30 min |
| May 4, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 21 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 32 min |
| May 4, 4:59 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| May 4, 5:29 PM CDT | Special Weather Statement | TOP | Geary | 31 min |
| May 4, 5:31 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| May 4, 5:34 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha, Pottawatomie | 3 hr |
| May 4, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| May 4, 5:46 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 3 hr |
| May 4, 6:44 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| May 4, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.